Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 18, 2017, 1:35 AM EDT for Wayne County, New York. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2017, 1:35 AM EDT (05:35 UTC)
- Expired
- Aug 18, 2017, 2:00 AM EDT
- In force
- 25 min
- Issued by
- NWS Buffalo, NY
County Wayne County, NY
The radar
The Buffalo radar (KBUF), 124 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted.
868
WWUS81 KBUF 180535
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
135 AM EDT FRI AUG 18 2017
NYZ004-014-180600-
Ontario-Wayne-
135 AM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND
NORTHEASTERN ONTARIO COUNTIES...
At 133 AM EDT, a strong thunderstorm was located near Victor, or 8
miles north of Canandaigua, moving northeast at 40 mph.
Wind gusts 40 to 50 mph are possible with this storm.
Locations impacted include...
Newark, Marion, Lyons, Palmyra, Victor, Clifton Springs, Clyde,
Phelps, Farmington and Rose.
This includes Interstate 90 between exits 44 and 43.
LAT...LON 4303 7745 4304 7744 4304 7737 4307 7737
4328 7694 4302 7679 4301 7696 4296 7697
4291 7738
TIME...MOT...LOC 0533Z 246DEG 33KT 4301 7733
$$
ChurchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 17, 10:50 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 17, 10:50 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1050 PM EDT Thu Aug 17 2017
.SYNOPSIS...
Showers and thunderstorms associated with a well-organized low
pressure system over Upper Michigan will cross Western and North-
Central New York tonight, with more scattered activity possible
Friday afternoon as the low center slowly passes to our north. An
upper level disturbance will bring another chance for showers
Saturday before high pressure dries things out for the latter half
of the weekend into Monday. Temperatures will run near to slightly
above-normal through the weekend, with warmer temperatures in the
mid 80s possible next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
Water vapor imagery showing a well defined circulation pushing into
Lake Superior this evening. A warm front associated with this
low is currently moving northeast across the lower Great Lakes.
Regional radars showing a broad area of rain with a few embedded
heavier convective elements tracking across western New York.
This activity will continue to move eastward through midnight.
Marginal instability will greatly limit any severe threat, but
could have brief very heavy downpours, especially along the
Southern Tier with precipitable water values in excess of 2
inches.
The low level jet axis fueling the band of precipitation will cross
the forecast area tonight, with the bulk of the precipitation
exiting the eastern edge of the forecast area Friday morning.
However, more scattered showers and thunderstorms are likely Friday
afternoon, as the region will remain under the influence of
troughing from the surface through the upper levels, as the large,
occluded low slowly tracks to our northwest from the UP of Michigan
into western Quebec. However, with the LLJ and associated moisture
passing to our east, it will not be quite as muggy, with highs in
the upper 70s, to lower 80s along the Lake Ontario plain, wheres
downsloping southwesterly flow will bump temps up a couple of
degrees.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH MONDAY NIGHT/...
By Friday night, a cold front will have passed through the region,
bringing in cold air advection behind it enough to drop 850mb
temperatures to around 10c. Combined with lake temperatures around
22c, this could produce showers overnight but will most likely
result in low clouds because of a low cap and very dry air above
850mb.
On Saturday, a secondary trough will bring another frontal boundary.
This combined with diurnal heating may produce showers inland during
the afternoon. Saturday will have the coolest temperatures of the
weekend, with highs in the mid 70s and lows in the low 60s.
A broad area of high pressure will build over the region Sunday,
accompanied by warm and dry air, bringing us back to seasonal
temperatures (near 80). High pressure will continue into Monday,
where temperatures will begin to climb back up to the low to mid
80s. Monday night, the ridge will still be over the Eastern United
States, with low temperatures near normal in the 60s.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
This period will be dominated by a steadily amplifying longwave
trough over eastern Canada and the Lower Great Lakes. This will lead
to notably lower day to day temperatures...although at the onset of
the time frame...our temperatures will be well above normal. As for
the day to day details...
Our region will find itself between systems on Tuesday...as high
pressure anchored off the coast and a cold front approaching from
the Upper Great Lakes will support a very warm and increasingly
humid environment. Temperatures should easily climb into the mid to
upper 80s across the lake plains and in the valleys. This airmass
will also be increasingly unstable...and while the vast majority of
the day will be rain free...some showers and thunderstorms will be
possible later in the day. This will mainly be the case over the
western counties where lake breeze interactions and/or the presence
of a pre-frontal trough could focus convection.
A cold front will then push southeast across our forecast area
Tuesday night and early Wednesday. Will maintain high chc pops for
now...but can easily envision these pops being raised to at least
likely as model consistency and forecast confidence increases.
Expansive high pressure over the Upper Mississippi Valley Wednesday
afternoon will gradually settle to the southeast across the Lower
Great Lakes and Ohio Valley by Thursday. This will allow for
significant improvement in our weather with fair weather
returning...along with a pronounced turn to cooler and more
comfortable (lower dew points) conditions. Temperatures by Thursday
will average at least 5 deg f below normal.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
Conditions should remain VFR with area of rain and embedded
thunderstorms overnight, with brief periods of mvfr/ifr
possible in heavier -ra/tsra. As the atmosphere becomes more
saturated in the wake of the convection, we may see the
development of MVFR cigs, with IFR possible across the higher
terrain of the Southern Tier.
Conditions will improve to VFR after 12Z, as low level moisture
mixes out and slightly drier air moves into the region. However,
with troughing lingering across the region, expect more scattered -
shra/-tsra to develop Fri afternoon, especially inland from the
lakes.
Outlook...
Friday night...Mainly VFR with scattered showers and thunderstorms
tapering off in the evening.
Saturday...Mainly VFR with a chance of showers.
Sunday and Monday...VFR except for late night and early morning
valley fog with local IFR.
Tuesday...Mainly VFR, with a chance of showers and thunderstorms late.
&&
.MARINE...
Winds will become southerly overnight as a warm front moves
northeast of the area, directing greater wave action into
Canadian waters. Low pressure will then move slowly from the
western Great Lakes Friday to southern Quebec by Saturday. This
will bring an increase in southwesterly winds to the eastern
Great Lakes, with Small Craft advisory conditions by Friday
afternoon for Lake Erie, and Saturday for Lake Ontario. Winds
and waves will decrease by Sunday as high pressure builds into
the Ohio Valley and eastern Great Lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from Friday afternoon through Friday
evening for NYZ010-085.
Beach Hazards Statement from Friday afternoon through Friday
evening for NYZ019.
MARINE...Small Craft Advisory from 2 PM Friday to 1 AM EDT Saturday for
LEZ040-041.
&&
SYNOPSIS...TMA/WOOD
NEAR TERM...TMA/WOOD
SHORT TERM.../RSH/ZAFF
LONG TERM...RSH
AVIATION...TMA/WOOD
MARINE...HITCHCOCK/TMA/WOODHazardous weather outlook, Aug 17, 5:34 AM EDT, 20 hours 1 minute before
Hazardous Weather Outlook National Weather Service Buffalo NY 534 AM EDT Thu Aug 17 2017 NYZ001>008-010>014-019>021-085-180945- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 534 AM EDT Thu Aug 17 2017 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms on Friday could produce heavy rainfall and strong to damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-180945- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 534 AM EDT Thu Aug 17 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms on Friday could produce heavy rainfall and strong to damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 17, 8:33 PM EDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Buffalo NY
833 PM EDT THU AUG 17 2017
NYZ019-180115-
Chautauqua-
833 PM EDT THU AUG 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CHAUTAUQUA COUNTY...
At 832 PM EDT, a strong thunderstorm was located 7 miles west of
Westfield, or 22 miles southwest of Fredonia, moving northeast at 35
mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Dunkirk, Fredonia, Westfield, Lake Erie State Park, SUNY Fredonia,
Portland, Sheridan, Ripley, Stockton and Brocton.
This includes Interstate 90 between exits 61 and 59.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4244 7950 4248 7947 4253 7939 4254 7934
4258 7927 4258 7923 4239 7911 4219 7976
4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 0032Z 242DEG 29KT 4228 7971
WelchLocal storm report, Aug 18, 12:22 AM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1222 AM EDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM TSTM WND DMG 1 ESE LANGFORD 42.59N 78.83W
08/17/2017 ERIE NY LAW ENFORCEMENT
2 STORY BARN AND SIGNS BLOWN OVER
&&
EVENT NUMBER BUF1701347
CHURCHSpecial weather statement, Aug 18, 1:35 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
135 AM EDT FRI AUG 18 2017
NYZ004-014-180600-
Ontario-Wayne-
135 AM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND
NORTHEASTERN ONTARIO COUNTIES...
At 133 AM EDT, a strong thunderstorm was located near Victor, or 8
miles north of Canandaigua, moving northeast at 40 mph.
Wind gusts 40 to 50 mph are possible with this storm.
Locations impacted include...
Newark, Marion, Lyons, Palmyra, Victor, Clifton Springs, Clyde,
Phelps, Farmington and Rose.
This includes Interstate 90 between exits 44 and 43.
LAT...LON 4303 7745 4304 7744 4304 7737 4307 7737
4328 7694 4302 7679 4301 7696 4296 7697
4291 7738
TIME...MOT...LOC 0533Z 246DEG 33KT 4301 7733
ChurchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:33 PM EDT | Special Weather Statement | BUF | Chautauqua | 42 min |
| Aug 17, 10:46 PM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie | 24 hr |
| Aug 17, 10:46 PM EDT | Small Craft Advisory | BUF | 53 hr | |
| Aug 18, 2:02 AM EDT | Special Weather Statement | BUF | Wayne | 58 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.